MAUDE Adverse Event Report: BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE¿ AUTOGUARD¿ WINGED SHIELDED IV CATHETER 18GA 1.16IN (1.3 X 30 MM); INTRAVASCULAR CATHETER

BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE¿ AUTOGUARD¿ WINGED SHIELDED IV CATHETER 18GA 1.16IN (1.3 X 30 MM); INTRAVASCULAR CATHETER
Model Number 381544
Medical Device Problem Code Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of birth: no birth date was provided with the patient's age, therefore a default date of birth was listed.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the bd insyte¿ autoguard¿ winged shielded iv catheter 18ga 1.16in (1.3 x 30 mm) experienced a needle that was partially retracted after use.The following information was provided by the initial reporter: material no: 381544, batch no: 9241791.Event description: we had an issue with one of the bd #18g iv insyte autoguard winged cath ndl ¿ ref #381544.According to the staff member using the #18g iv cath needle, after the stick the safety retraction did not fully retract leaving a portion of the needle exposed and placing the staff at risk for exposure.
 
Event or Problem Description
It was reported that the bd insyte¿ autoguard¿ winged shielded iv catheter 18ga 1.16in (1.3 x 30 mm) experienced a needle that was partially retracted after use.The following information was provided by the initial reporter: material no: 381544 batch no: 9241791 event description: we had an issue with one of the bd #18g iv insyte autoguard winged cath ndl ¿ ref #381544.According to the staff member using the #18g iv cath needle, after the stick the safety retraction did not fully retract leaving a portion of the needle exposed and placing the staff at risk for exposure.
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d.10 device available for eval yes, returned to manufacturer on: 2020-05-01.H.6.Investigation summary our quality engineer inspected the sample and photographs submitted for evaluation.Bd received one used unit.The unit is partially retracted with the button completely depressed and there are traces of dry media.There is no damage to the opened package from lot number 9241791 which has a very small piece of surgical tape adhered at the top web (label).In addition, two photographs were also provided which displayed similarities to that of the returned unit, but not sufficient evidence to identify the root cause.Through the visual-microscopic evaluation, the barrel on the returned unit has stress marks and is cracked open.There were no other anomalies or damage observed.A functional test was performed where the needle was reset to the out position and the activation button was secured.The activation button was depressed at which time the needle retracted and stopped where the barrel is damaged and smashed, therefore confirming the damage to the barrel hindered the needle retraction.This was physical/mechanical evidence to confirm and support a manufacturing process related issue for the reported defect.A device history record review showed no non-conformances associated with this issue during the production of this batch.Complaints received for this device and reported condition will continue to be tracked and trended.Information will be captured on trend reports and monitored.Our business team regularly reviews the collected data for identification of emerging trends.H3 other text : see h.10.

Brand Name
BD INSYTE¿ AUTOGUARD¿ WINGED SHIELDED IV CATHETER 18GA 1.16IN (1.3 X 30 MM)
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
MDR Report Key9990341
Report Number1710034-2020-00271
Device Sequence Number3159280
Product Code FOZ
UDI-Device Identifier30382903815440
UDI-Public30382903815440
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K952861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date08/31/2022
Device Model Number381544
Device Catalogue Number381544
Device Lot Number9241791
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/01/2020
Initial Date Received by Manufacturer 04/02/2020
Supplement Date Received by Manufacturer04/02/2020
Initial Report FDA Received Date04/23/2020
Supplement Report FDA Received Date06/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age34 YR